Just diagnosed and also have shingles please answer!
Oct 15, 2009
I am 22 year old male in the UK and have just had the devastating news that I am HIV+. I wouldn't say I deserve it but it is my own fault and I hope I can get through it. I don't plan to let it control my life completely.
I had a test one year ago that came back negative. I had the test due to two high risk encounters and the subsequent development of some symptoms. Stupidly I did not go for a 3 month test.
I also have had two high risk encounters since, one around 6 months ago and the other 4 weeks ago. My question is:
1) Does the fact that I have developed shingles mean that my baseline count is likely to be bad and mean I will have to start meds straight away?
2) Is it normal to develop an HIV related illness so soon (at most one year after infection)
3) Will the fact I currently have shingles mean that the CD4 test that was taken today will not provide accurate data to decide my next steps re: meds?
4) Will the fact i am on a course of acyclovir affect any future HAART treatment?
Thanks very much. Unfortunately I don't have a great support network and can in no way tell my family so some answers would be very much appreciated.
Response from Dr. McGowan
I am very sorry to hear about what you are going through, especially without people to share your feelings. The good news is that you will do very well if you stay focused on getting into care and following through on maintaining your health...whether it be by taking your meds without fail or eating right and keeping your monitoring visits.
To try to answer your questions, which are all excellent:
1) Having shingles does not necessarily mean that your counts will be very low. After all people without HIV get shingles all the time. It is not a marker of profound imbalance of your immune system.
2) This relates to the first question. Shingles, although an HIV illness is not an AIDS defining illness, so it could certainly happen soon after infection.
3) Yes, during an acute infection (especially a viral infection like shingles) the CD4 count may temporarily dip down and the viral load may blip up higher. This is because of inflammation induced by the infection that stimulates the immune system and drives the CD4 cells out of the blood and into the tissues to fight the infection.
4) Using acyclovir will not affect any use of HAART. There are no drug interactions between acyclovir and HAART medicines and acyclovir will not cause HIV to become resistant to any medications.
Take care of yourself. I am glad you are seeking information to make the right choices for yourself. That gives me confidence that you will be OK.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Erectile Dysfunction An Acute Symptom Of HIV?
- Is Itchy Skin A Sign Of HIV?
- Black Spots After Having Sex During Period Worried I Have HIV
- Diarrhea After Kissing Cold Sore Worried I Have HIV
- Groin Pain After Insertive Anal Sex Worried I Have HIV
- Itchy Vagina After Nipple Biting Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.